Wyoming, 2003

Hail in Wyoming, August 17, 2003

August 17, 2003 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 1:30 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 1:30 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT SUN AUG 17 2003

.TONIGHT THROUGH WEDNESDAY NIGHT...
UPPER LOW SINKING SSE THRU SW MT AND HEADED FOR NW WY AND ELONGATING
SOME THIS AFTERNOON. CONVECTION OCCURRING AS EXPECTED. SATL LOOPS
SHOW OTHER UPPER SYSTEM SPINNING N INTO W NEBRASKA. APPEARS SHORT
RANGE MODELS HAVE A DECENT HANDLE ON THINGS THROUGH 00Z TUE BRINGING
THE UPPER SYSTEM INTO S WY. THEN IT SLIDES E TO SE WY BY 12Z TUE.
WILL KEEP CONVECTION IN THE GRIDS THROUGH 12Z TUE DUE TO PROXIMITY
OF THE LOW AND THE COLD POOL ALOFT. WX IMPROVES FAR W/NW ON TUE WITH
LINGERING CHANCE OF PCPN IN THE CENT/E ZONES. DRY TUE NIGHT WITH
DECREASING CLOUDS. NEXT WX SYSTEM TO PASS TO THE NORTH WEDNESDAY
WITH A WEAK TRAILING TROF THROUGH WY. WILL NOT ALTER WED POPS.
COOLER MONDAY THEN WARMING TUE/WED.

.THURSDAY THROUGH SATURDAY...
RIDGE AXIS PUSHING NORTH TO NEAR THE WESTERN WYOMING BORDER BY
12Z/THU...SO THIS SHOULD DAMPEN PRECIPITATION CHANCES THURSDAY AND
FRIDAY. THESE TWO DAYS ALSO LOOK TO BE THE WARMEST DAYS. GFS KEEPS
THIS PATTERN IN PLACE THROUGH SATURDAY WITH ADDITIONAL MOISTURE
WORKING NORTH. ECMWF BRINGS MORE OF A ZONAL FLOW ACROSS THE NORTHERN
TIER OF STATES. GIVEN THIS SUMMERS TRACK RECORD AM INCLINED TO
BELIEVE GFS SOLUTION. HAVE ADDED LOW POPS TO THE WEST ON SATURDAY TO
REFLECT MOIST SOUTHERLY FLOW.

.RIW...NONE.
Hazardous weather outlook, Aug 17, 4:00 AM MST, 13 hours 55 minutes before
WYZ001>020-022>030-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION AGAIN TODAY...WITH MOST OF THE ACTIVITY REMAINING EAST OF THE
CONTINENTAL DIVIDE. THE MAIN HAZARDS ASSOCIATED WITH THE STORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND
GUSTS NEAR 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 17, 2:07 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
307 PM MDT SUN AUG 17 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    8S BIG TRAILS             WY   1.00 INCH HAIL
08/17/03   WASHAKIE                       REPORTED BY SPOTTERS
Special weather statement, Aug 17, 4:10 PM MST, 1 hour 45 minutes before
WYZ003>006-010-011-016>018-020-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
510 PM MDT SUN AUG 17 2003

...SMOKE CONTINUES TO IMPACT PARTS OF CENTRAL AND NORTHERN
WYOMING...

NUMEROUS WILDFIRES IN NORTHERN WYOMING AND SOUTHERN MONTANA ARE
PRODUCING A LOT OF SMOKE.  THIS SMOKE IS TRAPPED IN THE LOWER
ATMOSPHERE DUE TO A COLD FRONT THAT HAS MOVED THROUGH THE AREA.
A NORTH TO NORTHEAST WIND OF 15 TO 25 MPH HAS BROUGHT THE SMOKE
SOUTH INTO CENTRAL WYOMING.  VISIBILITY IN PLACES HAS BEEN REDUCED
TO LESS THAN 6 MILES.

EXPECT A HAZY OR SMOKY SKY OVER MOST OF NORTHERN AND CENTRAL WYOMING
THROUGH THE NIGHT AND INTO TUESDAY MORNING.  THE SMOKE WILL
REMAINED TRAPPED IN THE VALLEYS AND VISIBILITY MAY BE REDUCED TO
LESS THAN 5 MILES AT TIMES THROUGH THE NIGHT.  THE VISIBILITY SHOULD
IMPROVE TUESDAY AFTERNOON.  PEOPLE WITH RESPIRATORY AILMENTS SHOULD
TAKE APPROPRIATE ACTION TO PROTECT THEMSELVES FROM THE UNFAVORABLE
AIR QUALITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
August 17, 5:55 PM MST to 5:58 PM MST
Where
Fremont County, Riverton
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.033, -108.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334846.